Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mixing Atripla And Extenze
May 6, 2012

I saw that someone asked this question a few years ago and I wanted to know if there were updates. Can I use extenze while on Atripla? It really helps with Ed.

Response from Dr. Young

Hi Ed and thanks for posting.

Here's what I posted a few years ago:

"A quick question and maybe a quick answer; but a complex analysis.

I wouldn't recommend taking Extenze if you're taking tenofovir/FTC/efavirenz (Atripla).

There are many products in the Extenze pill (Ginseng-Eleuthero, Oat Straw, Saw Palmetto, Tribulus Terrestris, Sarsaparilla Calcium, Yohimbe, Maca Extract, Catuaba Muira Puama Nettle Astragalus, Cayenne, Ginkgo Biloba Extract, Boron, Zinc).

Many of the interactions between these compounds and those in Atripla of these have not been studied. For example, Ginko is metabolized by the liver cytochrome P450 system-- the very way the efavirenz is eliminated from the body, leading to potential problems. There is at least one published case report of treatment failure and sub-therapeutic levels of efavirenz in a patient who was also taking Ginko. Given such unknowns, I don't advise the mixing of HIV medications with supplements and herbals, unless well characterized."

We can add now add the realization of Extenze's steroid ingredient DHEA's drug interactions to this potential list of issues. (BTW, this resulted in at least one prominent athletic drug suspension).

BY



Previous
Atripla to Complera
Next
viral load test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement